Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 10, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Feb 16, 1998, 2:44 PM EST for Lake County, Orange County, Florida. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 16, 1998, 2:44 PM EST (19:44 UTC)
- Expired
- Feb 16, 1998, 3:50 PM EST
- In force
- 66 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
Counties Lake County, FL, Orange County, FL
The radar
The Melbourne radar (KMLB), 103 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 3:45 PM EST | Thunderstorm Wind 50 | Altoona, FL | Thunderstorm winds blew down trees that damaged a mobile home near Altoona. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 1:00 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
814 WUUS01 KMLB 161945 RRA SVRMLB FLC069-095-162050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 244 PM EST MON FEB 16 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 350 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...LAKE COUNTY ...ORANGE COUNTY AT 240 PM...WEATHER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM EMERALD LAKE TO CLERMONT TO SOUTHWEST LAKE COUNTY. THESE STORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS LAKE COUNTY AND INTO ORANGE COUNTY. DAMAGING WINDS ARE LIKELY WITH THESE STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME. SPRATT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:15 PM EST, 29 minutes earlier.
Area forecast discussion, Feb 16, 2:15 PM EST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 215 PM EST MON FEB 16 1998 CURRENTLY...UNSTABLE AIR FEEDING INTO SOUTH SIDE OF CONVECTIVE COMPLEX AND RESULTING IN RAPID INTENSIFICATION OF CELLS. MORE CONVECTION MOVING ALONG NORTHWEST GULF COAST AS NEXT STRONG SHORTWAVE DIGS TOWARDS THAT AREA. THIS CONVECTION WAS OCCURRING IN MARGINALLY UNSTABLE ENVIRONMENT LEFT IN WAKE OF SURFACE LOW THAT MOVED FROM THE GULF LAST NIGHT INTO THE MIDWEST TODAY. TONIGHT...COMPLEX SURFACE LOW WILL BECOME ORGANIZED INTO A DEEP STORM ALONG THE GULF COAST TONIGHT. MODELS CONSISTENT IN BRINGING STRONG JET INTO THE GULF OF MEXICO WITH WINDS AT 500 MB STILL PROGGED TO BE AT OR ABOVE 100 KNOTS IN THE CENTRAL GULF BY 06Z. THEREFORE...ONCE CURRENT CONVECTIVE COMPLEX IS THROUGH EARLY TONIGHT...EXPECT THAT ANOTHER ROUND OF SEVERE WEATHER WILL OCCUR LATE AS STRONG UPPER LEVEL DIFFLUENT FLOW CATCHES UP TO MORE UNSTABLE AIRMASS FARTHER EAST AND SOUTHEAST OF CURRENT CLUSTER THAT WAS FORMING IN THE NORTHWEST/NORTH CENTRAL GULF. WITH SUCH STRONG UPWARD VERTICAL MOTION FORECAST...THREAT FOR HEAVY RAIN WILL CONTINUE AND A FLOOD WATCH LOOKS GOOD. TUESDAY...PRE FRONTAL SQUALL LINE EXPECTED TO PASS VERY EARLY IN THE MORNING. NOT A LOT OF COLD AIR ADVECTION AFTER FRONT PASSES BUT AIR MASS WILL DRY OUT CONSIDERABLY. TEMPERATURES IN CURRENT SET OF ZONES LOOK GOOD. WINDS WILL BE A PROBLEM AGAIN...EXCEPT THAT IT WILL HELP TO INCREASE EVAPORATION IN AREAS THAT HAVE FLOODING PROBLEMS. WEDNESDAY...AIR MASS WONT BE THAT COLD BEHIND FRONT AND TEMPERATURES LIKELY WILL BE A FEW DEGREES ABOVE NORMAL. LASCODY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 9:30 PM EST | Tornado Warning | MLB | Martin, Okeechobee, Saint Lucie | 50 min |
| Feb 16, 2:49 PM EST | Tornado Warning | MLB | Osceola | 61 min |
| Feb 16, 3:02 PM EST | Tornado Warning | MLB | Orange, Seminole | 48 min |
| Feb 16, 3:10 PM EST | Tornado Warning | MLB | Lake | 60 min |
| Feb 16, 3:15 PM EST | Tornado Warning | MLB | Volusia | 60 min |
| Feb 16, 3:46 PM EST | Tornado Warning | MLB | Orange, Seminole | 59 min |
| Feb 16, 4:22 PM EST | Tornado Warning | MLB | Brevard | 43 min |
| Feb 16, 4:25 PM EST | Tornado Warning | MLB | Volusia | 65 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.